Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 267, NWS Sioux Falls, SD

August 14, 2008Aurora County, Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 2008, 4:53 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 4:53 PM CDT (21:53 UTC)
Expired
Aug 14, 2008, 5:15 PM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Aurora County, SD, Brule County, SD

The radar

The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:55 PM CDTHAIL 0.889 N Platte, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 142153
SVRFSD
SDC003-015-142215-
/O.NEW.KFSD.SV.W.0267.080814T2153Z-080814T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  SOUTHWESTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 515 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME SOUTHEASTERN BRULE COUNTY...OR 30
  MILES NORTHWEST OF LAKE ANDES...MOVING WEST AT 6 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL BRULE COUNTY THROUGH 510 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4350 9876 4350 9894 4361 9894 4361 9871
TIME...MOT...LOC 2152Z 086DEG 5KT 4354 9881

$$

08
2 follow-up statements
000 
WWUS53 KFSD 142202
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT THU AUG 14 2008

SDC003-015-142215-
/O.CON.KFSD.SV.W.0267.000000T0000Z-080814T2215Z/
AURORA SD-BRULE SD-
502 PM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN BRULE AND SOUTHWESTERN AURORA COUNTIES...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN BRULE COUNTY...OR 
30 MILES NORTHWEST OF LAKE ANDES...MOVING WEST AT 6 MPH.

AT 455 PM CDT...NICKEL SIZED HAIL WAS REPORTED 16 MILES SOUTHEAST OF 
KIMBALL.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4350 9876 4350 9894 4361 9894 4361 9871
TIME...MOT...LOC 2202Z 086DEG 5KT 4354 9883

$$

08
000 
WWUS53 KFSD 142215
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT THU AUG 14 2008

SDC003-015-142224-
/O.EXP.KFSD.SV.W.0267.000000T0000Z-080814T2215Z/
AURORA SD-BRULE SD-
514 PM CDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE AND
SOUTHWESTERN AURORA COUNTIES WILL EXPIRE AT 515 PM CDT...

THE STORM IS NO LONGER SEVERE. A STRONG STORM WILL CONTINUE TO 
WEAKEN OVER SOUTHEAST BRULE COUNTY AND BE CAPABLE OF PRODUCING PEA 
SIZED HAIL AND HEAVY DOWNPOURS.

LAT...LON 4350 9876 4350 9894 4361 9894 4361 9871
TIME...MOT...LOC 2214Z 081DEG 3KT 4352 9883

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:02 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 14, 3:02 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT THU AUG 14 2008

.DISCUSSION...
UPPER LEVEL LOW ACROSS EASTERN MONTANA THURSDAY AFTERNOON IS
EXPECTED TO DIVE TO THE SOUTH AND WEST OVERNIGHT. BEST CHANCES FOR
LATE AFTERNOON AND EVENING THUNDERSTORMS APPEARS TO BE WEST OF I-29.
AS THE EVENING WEARS ON...EXPECT THUNDERSTORMS TO DECREASE IN AREAL
COVERAGE...THOUGH A FEW LIGHT SHOWERS COULD CONTINUE WEST OF THE
JAMES RIVER VALLEY OVERNIGHT DUE TO WARM AIR ADVECTION ALOFT.
INSTABILITY THIS EVENING APPEARS TO BE SOMEWHAT LIMITED...SO ANY
SEVERE THREAT WOULD BE VERY ISOLATED IN NATURE. FLOW SHOULD BE
RELATIVELY WEAK...BUT PREDOMINANT NORTHEAST WINDS SHOULD DRAW DRIER
AIR INTO THE REGION.  HAVE SIDED WITH LOWS IN THE MID AND UPPER 50S
ACROSS SOUTHWEST MINNESOTA/NORTHWEST IOWA...WHILE AREA FURTHER TO
THE WEST REMAIN IN THE LOWER 60S DUE TO CLOUD COVER.

FOR FRIDAY...MODELS STILL TRENDING UPPER LEVEL SUPPORT FARTHER SOUTH
WITH DRY AIR INTRUDING FROM THE EAST AND NORTHEAST. WITHOUT MUCH
INSTABILITY...THE LOSS OF MOISTURE WILL TAKE THE CHANCE FOR
RAINFALL FARTHER SOUTH. SO WENT AHEAD AND INCLUDED LOW POPS FOR JUST
THE SOUTHWESTERN QUARTER OF THE CWA AND BY FRIDAY NIGHT JUST GOING
WITH AN ISOLATED POTENTIAL OVER THE FAR SOUTH. HIGHS ON FRIDAY WILL
BE VERY NICE...RANGING FROM THE MID 70S TO LOWER 80S. WITH THE DRY
AIR AND WEAK FLOW IN FRIDAY NIGHT MOST LOCATIONS WILL FALL INTO THE
50S.

THE WEEKEND LOOKS LIKE IT SHOULD STAY DRY AS COOL AND STABLE AIR
REMAINS IN PLACE AND ANY UPPER LEVEL SUPPORT REMAINS TO THE
SOUTHWEST OF THE AREA. THE MODELS ARE HINTING AT A FEW WEAK IMPULSES
DROPPING THROUGH MAINLY SW MN SATURDAY SO AN ISOLATED SHOWER NOT
COMPLETELY OUT OF THE QUESTION...BUT COVERAGE SHOULD BE LOW.
TEMPERATURES WILL MODERATE CLOSER TO NORMAL WITH LOWS MAINLY IN THE
50S TO LOW 60S AND HIGHS FROM THE UPPER 70S TO UPPER 80S.

IN THE LATTER PERIODS(MON-THU)...MAIN CHALLENGE WILL BE FIGURING OUT
JUST WHERE THE UPPER LOW WILL END UP. THE 0Z AND 6Z GFS AS WELL AS
THE 0Z ECMWF AND 0Z GFS ENSEMBLE ALL IN PRETTY GOOD AGREEMENT TODAY
ON TAKING UPPER LOW INTO KS ON MONDAY...THEN FASTER FLOW DEVELOPS
ACROSS THE NORTHWEST U.S. AND SHOULD AID IN LIFTING THIS LOW TO THE
NORTH TUESDAY INTO WEDNESDAY. THESE TWO DAYS SHOULD PROVE TO BE OUR
BETTER CHANCES FOR RAIN AND THUNDERSTORMS...BUT THE CHANCES COULD
CONTINUE THROUGH THE END OF THE WEEK AS POTENTIALLY MUCH MORE
UNSTABLE AIR SETS UP THURSDAY AND A RELATIVELY STRONG WAVE MOVES
INTO THE NORTHERN PLAINS THURSDAY NIGHT INTO FRIDAY. TOO FAR OUT TO
GET EXCITED ABOUT BUT COULD END UP WITH A DECENT PATTERN FOR SEVERE
WEATHER LATE IN THE WEEK.

&&

.AVIATION...
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND WEST OF I-29
THIS EVENING.  VISIBILITIES WITHIN THE THUNDERSTORMS MAY BRIEFLY
FALL BELOW 5SM...OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL AS
HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Aug 14, 11:05 AM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU AUG 14 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1105 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP EASTWARD INTO
THE AREA FROM LATE IN THE MORNING INTO THE EVENING...MAINLY
THROUGH THE MISSOURI AND JAMES VALLEYS...WHERE PRECIPITATION
SHOULD BE THE MOST SIGNIFICANT. HOWEVER...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Aug 14, 2:45 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TORNADO          2 NE LAKE PARK          43.47N 95.30W
08/13/2008                   DICKINSON          IA   EMERGENCY MNGR

            BRIEF F0 TORNADO CAUSED DAMAGE TO A FEW OUT BUILDINGS.

&&

BT
Local storm report, Aug 14, 4:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             6 SSW PLATTE            43.31N 98.89W
08/14/2008  E0.75 INCH       CHARLES MIX        SD   PUBLIC

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:55 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory35 min
Aug 14, 4:28 PM CDTSevere Thunderstorm WarningFSDCharles Mix20 min
Aug 14, 5:05 PM CDTSevere Thunderstorm WarningFSDGregory14 min
Aug 14, 6:15 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix30 min
Aug 14, 6:44 PM CDTSevere Thunderstorm WarningFSDBrule31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.